Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 278, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Sep 15, 2011, 6:14 PM EDT for Calhoun County, Lexington County, Richland County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2011, 6:14 PM EDT (22:14 UTC)
- Expired
- Sep 15, 2011, 6:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Calhoun County, SC, Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 14 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1109 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
163
WUUS52 KCAE 152214
SVRCAE
SCC017-063-079-152245-
/O.NEW.KCAE.SV.W.0278.110915T2214Z-110915T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
614 PM EDT THU SEP 15 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA...
LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA...
THIS INCLUDES THE CITIES OF...WEST COLUMBIA...SPRINGDALE...RED
BANK...OAK GROVE...LEXINGTON...CAYCE...
RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...
THIS INCLUDES THE CITIES OF...WOODFIELDS...ST. ANDREWS...FOREST
ACRES...DENTSVILLE...COLUMBIA...
* UNTIL 645 PM EDT
* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR RED BANK...AND
MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT...
WEST COLUMBIA...RED BANK...AND LEXINGTON
EXPECT DAMAGING WIND WITH THIS THUNDERSTORM.
LAT...LON 3375 8143 3405 8129 3410 8090 3375 8090
3366 8121
TIME...MOT...LOC 2213Z 280DEG 14KT 3394 8123
$$1 follow-up statement
160
WWUS52 KCAE 152242
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
642 PM EDT THU SEP 15 2011
SCC017-063-079-152245-
/O.CON.KCAE.SV.W.0278.000000T0000Z-110915T2245Z/
LEXINGTON SC-RICHLAND SC-CALHOUN SC-
642 PM EDT THU SEP 15 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CALHOUN...RICHLAND AND LEXINGTON COUNTIES...
AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF SHOWERS AND THUNDERSTORMS EXTENDING FROM CAYCE
SOUTHWARD TO NEAR GASTON. MOVEMENT WAS EASTWARD NEAR 30 MPH.
SOME OF THE THUNDERSTORMS LIKELY CONTAINED WIND GUSTS OF 40
TO 60 MPH...ALONG WITH BRIEF HEAVY RAIN AND OCCASIONAL LIGHTNING.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3383 8119 3397 8114 3405 8092 3375 8090
3371 8116
TIME...MOT...LOC 2240Z 280DEG 14KT 3392 8111
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 5:33 PM EDT, 41 minutes earlier.
Area forecast discussion, Sep 15, 5:33 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
533 PM EDT THU SEP 15 2011
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA TONIGHT.
MOSTLY CLOUDY SKIES AND MUCH COOLER TEMPERATURES WILL FOLLOW THE
FRONT FOR FRIDAY AND THROUGH THE REST OF THE WEEKEND WITH A CHANCE
OF LIGHT RAIN AND DRIZZLE.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
HEATING AND CONVERGENCE AHEAD OF THE COLD FRONT HAS RESULTED IN
SCATTERED SHOWERS AND THUNDERSTORMS. EVAPORATIVE COOLING
ASSOCIATED WITH THE LARGE TEMPERATURE-DEW POINT TEMPERATURE SPREAD
HAS HELPED CAUSE STRONG WIND GUSTS WITH A FEW OF THE THUNDERSTORMS.
EXPECT THE COLD FRONT WILL MOVE THROUGH THE AREA DURING THE 00Z-
03Z TIME FRAME. THE STABILITY BEHIND THE FRONT SHOULD END ANY
THUNDERSTORMS. A SHARP TURN IN THE SOUTHWESTERLY WINDS TO NORTH
AND EVENTUALLY NORTHEASTERLY WILL OCCUR. A STRONG LOW-LEVEL JET
IS EXPECTED WITH NORTHEASTERLY WINDS 15 TO 20 MPH AND SOME HIGHER
GUSTS AFTER MIDNIGHT THROUGH EARLY FRIDAY. GIVEN RELATIVELY WARM
LAKE WATER TEMPERATURES...EXPECT STRONG WINDS ON AREA LAKES AND
WE HAVE ISSUED A LAKE WIND ADVISORY FOR TONIGHT AND FRIDAY.
CLOUDS WILL GRADUALLY DECREASE IN HEIGHT THROUGH THE OVERNIGHT
HOURS AND STRONG ISENTROPIC LIFTING IS FORECAST TO BEGIN JUST
BEFORE DAWN FRIDAY. WILL MAINTAIN THE CHANCE POPS LATE TONIGHT
AND ADD MENTION OF AREAS OF DRIZZLE COINCIDING WITH THE ISENTROPIC
LIFT. TEMPERATURES OVERNIGHT SHOULD STEADILY FALL AS THE COOL AIR
MASS CROSSES THE MOUNTAINS AND SETTLES OVER THE FORECAST AREA.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
BASED ON UPSTREAM CONDITIONS BEHIND THE FRONT...AND MODEL
TRENDS...CONFIDENCE FOR WEAK COLD AIR DAMMING WEDGE IS INCREASING
CENTRAL AND NORTH MIDLANDS FOR THE FRIDAY THROUGH SATURDAY TIME
FRAME. STILL SOME UNCERTAINTY AS TO STRENGTH OF WEDGE IN THE CSRA
REGION HOWEVER. FRONT WILL BE PUSHING OFF THE SOUTH CAROLINA
COAST BY EARLY FRIDAY WITH STRONG RIDGE OVER GREAT LAKES
REGION/OHIO VALLEY BUILDING SOUTH ACROSS THE CAROLINAS AS IT
TRACKS TOWARD THE NORTHEAST. MOISTURE WILL INCREASE DURING THE DAY
FRIDAY WITH WEAK ISENTROPIC LIFT AS FLOW ABOVE THE WEDGE INCREASES
FROM THE SOUTHEAST AND SOUTH. BEST ISENTROPIC LIFT LATE FRIDAY
THROUGH FRIDAY NIGHT...SO HIGHEST CHANCE POPS DURING THAT PERIOD
BUT AMOUNTS WILL BE LIGHT...MAINLY DRIZZLE CONDITIONS. TRENDED
TEMPERATURE FORECAST DOWN ABOUT ANOTHER CATEGORY...MAXIMUM
TEMPERATURE LIKELY FRIDAY MORNING WITH TEMPERATURES FALLING IN THE
AFTERNOON. LOWER NAM DEW POINTS APPEAR BETTER THAN MAV MOS
GUIDANCE BASED ON CURRENT CONDITIONS BEHIND FRONT. SURFACE WINDS
NORTHEAST AND GUSTY THROUGH AFTERNOON...WITH WARM LAKES LAKE WIND
ADVISORY NEEDED. STILL THINK SATURDAY WILL BE COOLER THAN FRIDAY
WITH MOISTURE LAYER DEEP ENOUGH THROUGH AFTERNOON...SO LOWERED
TEMPERATURES AND LEANED MORE TOWARD LOCAL WEDGE GUIDANCE TOOL
ESPECIALLY NORTH OF CAE WHERE TEMPERATURES MAY STRUGGLE INTO THE
LOW 60S. PRECIPITATION CHANCE WILL BE DIMINISHING SATURDAY
AFTERNOON AS BEST LIFT SHIFTS NORTHEAST OF THE REGION.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
WEDGE ERODING BY SUNDAY AFTERNOON SO WARMER TEMPERATURES EXPECTED
WITH DECREASING CLOUDS. SURFACE RIDGE OVER THE NORTHEASTERN STATES
WILL BE EXTENDING INTO THE CAROLINAS SO COOLER THAN NORMAL
TEMPERATURES AT LEAST THROUGH MONDAY. MOISTURE MAINLY ALONG THE
COAST WHERE COASTAL TROUGH SETS UP. MODELS DO SUGGEST AN INCREASE
IN MOISTURE BY MID WEEK AS FRONT APPROACHES FROM THE WEST...SO
SLIGHT POPS MAINLY AFTERNOON/EVENING CONVECTION AS TEMPERATURES
RISE TO NEAR NORMAL.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS ARE GENERALLY EXPECTED THROUGH THE FORECAST PERIOD.
MODERATE SOUTHWESTERLY WINDS THIS AFTERNOON WILL QUICKLY SHIFT TO
THE NORTH FROM WEST TO EAST AFTER 00Z AS A COLD FRONT PUSHES THROUGH
THE AREA. SOME ISOLATED SHOWERS HAVE DEVELOPED THIS AFTERNOON THAT
MAY IMPACT AGS/DNL/OGB THROUGH 23Z BUT DO NOT EXPECT MUCH
RESTRICTIONS FROM ANY SHOWER.
STRONG NORTHEASTERLY WIND SURGE IS EXPECTED OVERNIGHT...BEGINNING
AFTER 05Z...WITH WINDS AROUND 15 TO 20 MPH WITH SOME HIGHER GUSTS.
CLOUDS SHOULD BECOME OVERCAST AFTER 06Z WITH CIGS AROUND 6000-8000
FT AND GRADUALLY LOWER THROUGH THE END OF THE FORECAST PERIOD. HAVE
MAINTAINED LOW VFR CIGS AFTER 12Z...BUT THERE IS A CHANCE SOME MVFR
CIGS COULD DEVELOP BETWEEN 12Z-18Z...LOW CONFIDENCE AT THIS POINT.
EXTENDED AVIATION OUTLOOK...MVFR TO IFR CONDITIONS EXPECTED FRIDAY
NIGHT INTO SATURDAY...AND POSSIBLE THROUGH SUNDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 8 PM EDT FRIDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 8 PM EDT FRIDAY FOR GAZ040-063>065-
077.
&&Hazardous weather outlook, Sep 15, 2:33 PM EDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 233 PM EDT THU SEP 15 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161845- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 233 PM EDT THU SEP 15 2011 ...LAKE WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 15, 4:20 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
420 PM EDT THU SEP 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND GST 6 SSE AUGUSTA 33.37N 81.96W
09/15/2011 M68 MPH RICHMOND GA ASOS
THE ASOS AT AUGUSTA REGIONAL BUSH FIELD REPORTED A
SUSTAINED WIND OF 44 MPH WITH A GUST OF 68 MPH.
&&
VAUGHANSpecial weather statement, Sep 15, 4:43 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
443 PM EDT THU SEP 15 2011
GAZ063>065-077-SCZ018-025-030-035-152145-
AIKEN-BARNWELL-BURKE-COLUMBIA-EDGEFIELD-MCCORMICK-MCDUFFIE-RICHMOND-
443 PM EDT THU SEP 15 2011
...SHOWERS OR THUNDERSTORMS WITH GUSTY WINDS WILL IMPACT PARTS
OF RICHMOND...MCDUFFIE...BURKE...COLUMBIA...EDGEFIELD...MCCORMICK...
AIKEN AND BARNWELL COUNTIES THROUGH 600 PM EDT...
SHOWERS AND THUNDERSTORMS IN THE CENTRAL SAVANNAH RIVER WILL BE
SCATTERED THROUGH 600 PM. A FEW OF THE STORMS WILL LIKELY CONTAIN
WIND GUSTS NEAR 45 MPH...ALONG WITH BRIEF HEAVY DOWNPOURS AND
OCCASIONAL LIGHTNING.
YOU SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER AND BE READY
TO TAKE COVER.
&&
LAT...LON 3282 8230 3284 8232 3293 8228 3308 8230
3324 8225 3331 8234 3335 8255 3344 8258
3370 8230 3369 8223 3375 8225 3379 8220
3371 8141 3314 8156 3310 8160 3303 8158
3292 8178 3294 8188 3291 8208 3281 8216
TIME...MOT...LOC 2040Z 276DEG 20KT 3352 8199Local storm report, Sep 15, 4:45 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
445 PM EDT THU SEP 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG 6 ESE AUGUSTA 33.43N 81.90W
09/15/2011 AIKEN SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED POWER LINES DOWN AT THE
INTERSECTION OF LECROY AVENUE AND CARY DRIVE.
&&
VAUGHANLocal storm report, Sep 15, 5:09 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
509 PM EDT THU SEP 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND DMG NW JACKSON 33.33N 81.80W
09/15/2011 AIKEN SC FIRE DEPT/RESCUE
BEECH ISLAND FIRE DEPARTMENT REPORTED POWER LINES DOWN
ALONG MAIN STREET IN JACKSON.
0415 PM TSTM WND DMG 4 WSW NEW ELLENTON 33.40N 81.75W
09/15/2011 AIKEN SC FIRE DEPT/RESCUE
BEECH ISLAND FIRE DEPARTMENT REPORTED POWER LINES DOWN ON
DESOTO ROAD NEAR HWY 278.
&&
VAUGHANSpecial weather statement, Sep 15, 5:47 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
547 PM EDT THU SEP 15 2011
SCZ025-030-152245-
AIKEN-EDGEFIELD-
547 PM EDT THU SEP 15 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EDGEFIELD AND AIKEN
COUNTIES THROUGH 645 PM EDT...
AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND THUNDERSTORMS IN EDGEFIELD AND AIKEN COUNTIES.
MOVEMENT WAS EASTWARD NEAR 30 MPH.
A FEW OF THE THUNDERSTORMS WILL LIKELY CONTAIN WIND GUSTS NEAR 45
MPH AND BRIEF HEAVY DOWNPOURS.
YOU SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER AND BE
READY TO TAKE COVER.
&&
LAT...LON 3386 8186 3352 8137 3323 8181 3330 8186
3330 8184 3330 8186 3341 8194 3341 8191
3342 8193 3344 8191 3346 8192 3349 8199
3353 8201 3357 8206 3374 8216
TIME...MOT...LOC 2146Z 287DEG 16KT 3364 8161The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 2:30 PM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 30 hr |
| Sep 15, 3:47 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 28 min |
| Sep 15, 4:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 62 min |
| Sep 15, 4:43 PM EDT | Special Weather Statement | CAE | Aiken | 62 min |
| Sep 15, 5:47 PM EDT | Special Weather Statement | CAE | Aiken, Edgefield | 58 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.